Brainlab SE Spine & Trauma Navigation, Version 3.0; Electromagnetic/optical surgical navigation/tracking system
Back to Search Results |
| Model Number |
22268-04D |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Cerebrospinal Fluid Leakage (1772)
| Date of Event |
08/20/2026
Type of Reportable Event
Serious Injury
Event or Problem Description
An open surgery on the thoracic spine for a fusion of vertebrae t9 to t4, extending the existing spinal construct, due to adjacent segment degeneration, with intended placement of 8 vertebra screws bilateral for fixation, was performed with the aid of brainlab spine & trauma navigation 3.0.After placing the 8 spine screws, the surgeon detected from an intra-operative verification imaging scan, that all screws deviated from their intended positions by ca.3-5mm - on the left side medially, on the right side laterally.The surgeon decided to remove the deviating screws and to re-place them to their correct positions with navigation at the very same surgery.According to the surgeon (treating clinician):
- a dural tear with cerebrospinal fluid leakage occurred at vertebra left t6, requiring the application of bone wax to avoid/prevent a serious injury.- the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no resulting critical or remaining harm / negative clinical effect to the patient due to the deviating initial placements, also not due to the prolongation of the surgery/anesthesia of ca.40min.- there were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.
Event or Problem Description
An open surgery on the thoracic spine for a fusion of vertebrae t9 to t4, extending the existing spinal construct, due to adjacent segment degeneration, with intended placement of 8 vertebra screws bilateral for fixation, was performed with the aid of brainlab spine & trauma navigation 3.0.3.After placing the 8 spine screws, the surgeon detected from an intra-operative verification imaging scan, that all pilot holes, (temporary) k-wires and their following screws deviated from their intended positions by ca.3-5mm - on the left side medially, on the right side laterally.The surgeon decided to remove the deviating screws and to re-place them to their correct positions with navigation at the very same surgery.According to the surgeon (treating clinician):
a dural tear with cerebrospinal fluid leakage occurred at vertebra left t6, requiring the application of bone wax to avoid/prevent a serious injury.The outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no resulting critical or remaining harm / negative clinical effect to the patient due to the deviating initial placements, also not due to the prolongation of the surgery/anesthesia of ca.40min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.
Additional Manufacturer Narrative
B2, h1:
a risk to the patient's health could not be excluded for these specific circumstances, since screws were placed in the patient's spine in a different position than desired with brainlab navigation involved, and a dural tear with cerebrospinal fluid leakage occurred, requiring the application of bone wax to avoid/prevent a serious injury, although according to the surgeon (treating clinician):
- the deviation of the spine screws was detected by the surgeon with an intra-operative verification imaging scan, and the deviating screws were removed and re-placed to their correct positions with navigation at the very same surgery.- the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no resulting critical or remaining harm / negative clinical effect to the patient due to the deviating initial placements, also not due to the prolongation of the surgery/anesthesia of ca.40min.- there were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.H6:
the device evaluation is currently ongoing, and conclusions are pending.Brainlab intends to issue a follow-up report upon completion of the device evaluation.
Additional Manufacturer Narrative
B2, h1:
a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, (temporary) k-wires and their following screws were placed in the patient's spine in a different position than desired with brainlab navigation involved, and a dural tear with cerebrospinal fluid leakage occurred, requiring the application of bone wax to avoid/prevent a serious injury, although according to the surgeon (treating clinician):
the deviation of the spine screws was detected by the surgeon with an intra-operative verification imaging scan, and the deviating screws were removed and re-placed to their correct positions with navigation at the very same surgery.The outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no resulting critical or remaining harm / negative clinical effect to the patient due to the deviating initial placements, also not due to the prolongation of the surgery/anesthesia of ca.40min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6:
according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the vertebra bone preparations and temporary k-wires placed with the aid of navigation, and of their following screws, deviating by ca.3-5mm shifted and angulated - on the left side medially, on the right side laterally - is a combination of:
- relative movement of the vertebrae instrumented on during the surgery, in relation to the reference array fixation point (inadvertently on the caudal margin of the spinous process at t9, not fully affixed to the bone), due to surgical forces applied to the bone during instrumentation, and an insufficiently rigid connection of the anatomy.Imaging data of this surgery show movement of the anatomy, also rotational, in between the pre-placement and post-placement scans, matching the direction of the deviated placements, and increasing the farther away the vertebra is from the array fixation point, demonstrating the non-rigidity of the anatomy.Also, the user reported dense bone of the vertebrae, indicating the necessity of high instrumentation forces - a chisel was needed to open the cortical bone - additionally, at the beginning of the placements, the surgeon resected the facet joints prior to instrumentation, which further negatively affected the stability of the spine anatomy.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.- movement of the navigation reference array during the procedure in relation to the patient anatomy, due to an insufficient rigid fixation of the array by the user, not as required by brainlab, and inadvertent forces applied to the array unit.Imaging data of this surgery show that the reference array unit was inadvertently fixated only on the caudal margin of the t9 spinous process, instead of fully on the bone as required.Further, a change of the array clamp's position is visible in between the pre-placement and post-placement scans, demonstrating that the fixation was not rigid as necessary, and movements of the array unit did occur during the placements.The high instrumentation forces required due to the dense bone of the vertebrae (incl.Chiseling) caused the not rigidly fixated array unit to move.Apparently, the not sufficiently rigid attachment of the reference array unit was not detected by the user with the required stability verification of the fixation.Movement of the reference array after anatomy registration to navigation disrupts the coordinate system established during registration, and causes a deviation between the displayed image scan, on which the navigated instruments are tracked for position visualization, and the actual patient anatomy.This movement cannot be compensated for by the navigation software.Apparently, the resulting deviation between the vertebra locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery, was not recognized by the user prior to the initial deviating invasive actions, with the appropriate and necessary thorough navigation accuracy verification throughout the surgery, and any time significant force was applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7:
brainlab intends to re-iterate the relevant topics regarding the use of the device to this custumer.